Insomnia and Withdrawal of Benzodiazepines

Today I’ll be talking about something very sensitive to those in our community who may have experience with this in more ways than one. Prescription medication should always be taken as prescribed, by the professional who prescribes it.

This article has to do with me taking meds for so many years that I wanted to medically come off of them, with the help of my psychiatrist

My first experience of withdrawal

I’d like to begin by noting that I have had to be on benzodiazepines for more than 16 years due to serious, multiple traumas. I am on a high dose and have been on a higher dose than most in the last 16 years. It began when I was diagnosed with an anxiety disorder and was going through a trauma my parents didn’t know about (they now do).

Fast forward to today. Two years ago, and the first time I ever experienced withdrawal, was when I first requested to come off of them 6 years ago. It took 2 to 3 years and a lot of patience, a lot of sickness, and a lot of will, sadness, and insomnia. I was ill all the time at night when I would normally take my prescription strength dose.

Reducing my medication, slowly

I was working full-time, wanting a normal life, and to be on the least amount of medications I possibly could. As I’ve mentioned previously, I’m chronically ill with several illnesses that involve my immune system, my respiratory system, and my bones/connective tissue systems. I was on so many pills for other diseases and disorders I just wanted to feel normal.

So, we began the process. Since I was on a high dose, we had to take it slow. It was ugly for 2 years. Sometimes I had to end up taking them because I would throw up so much, I would end up in the ER/infusion clinic.

More stress and less sleep

Looking back, I, of course, know I wanted to be off of them, but the amount of stress it caused, sleep lost, and illness that tore through my body...it was awful.

And today, often, I feel like I’m back to square one. But that’s what life with an anxiety disorder and panic disorder and post-traumatic stress disorder (PTSD) is. You second-guess everything and you want nothing more than to feel normal without having to take medications that make you feel numb.

Feeling the effects of missing just one night

Lately, I haven’t been as medication compliant as I could be. I take my meds at different times and that has caused me to fall asleep earlier, meaning I haven’t taken my anxiety medication. I wake up with chills, feverish, and nauseous. Of course, I take them as soon as I wake up, but it’s an awful cycle.

Even if I miss one night of my medication, I begin to withdraw. It sucks - knowing my body and mind are depending on this medication to get me through really difficult therapy sessions, night terrors, and awful panic attacks from flashbacks.

Focusing on what's safe and best for me

Insomnia, for me, is at its worst when I try to ration my dose because I “think I don’t need that much”...when I really do. It sucks, I’ll be honest.

I continue therapy, using talk therapy, as well as eye movement desensitization and reprocessing (EMDR). Right now, I can’t imagine EMDR without the help of anxiety medication, as the flashbacks are frequent and the panic comes on strong, with hypervigilance.

I know that it’s okay to be on medication, though I wish I didn’t have to be. I’m no longer focused on coming off of it, but just maintaining my scheduled doses so they are safe and effective for me.

Editor's note: If you or someone you know is struggling with substance use disorders, please reach out to the Substance Abuse and Mental Health Services Administration (SAMHSA) National Helpline – 1-800-662-HELP (4357).

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Insomnia.Sleep-Disorders.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.